Flecainide PiP

Hi, AF has started again. Last episode was treated in A&E with a dose of flecainide. Following that I was given flecainide to use as a PiP when the AF strikes again

Well, the AF started during a nights sleep early hours of Friday. In the morning I took half of the prescribed dose (I'm abroad on holiday and was a bit unsure about the side effects)

I had no change in symptoms so in the evening I took the prescribed dose of 200mg. Again no change

This morning, Saturday, still no change so took 200mg again. No change in heart rhythm yet

Any suggestions from flecainide PiP users welcome as to what course of action I could take. Not due back home until tomorrow (Sunday afternoon) and I don't want to end up on warfarin for months waiting for a DC cardioversion

5 Replies

oldestnewest
  • I can understand your reluctance to have to keep taking large doses of Flecainide if it's not proving effective. You don't say in your post whether you're on holiday in the UK or not, but if you are then perhaps a visit to a local A&E might be the answer. However, hopefully by the time you read this your AF will have abated and you'll be back in sinus rhythm.

    I use a p-i-p dose of Bisoprolol combined with Flecainide, belt and braces I suppose, this was suggested after my 2nd ablation in case I got an episode of AF or AT, which I have had very often, but it does the trick eventually.

    If I read your post correctly you say you don't want to be on Warfarin for months but I feel you should already have been prescribed either this or one of the NOACs, the stroke risk is so high for those of us with arrhythmias it is definitely something to take into account and mention next time you see your GP, EP or cardiologist. Check out the AFA website for more information, or perhaps phone them when you get home.

    I hope the rest of your holiday will be enjoyable and worry free.

  • What a tedious interruption to your holiday. A PIP should be effective within a reasonably short space of time. I think it might be worth seeking medical opinion on this now and I would not take more flecainide without discussion. It would be good to sort it quickly and not have a delay to your return. Good luck! Do let us know how you get on.

  • I agree that's a fair bit of flecainide. It sounds like you should be on a noac and a visit to your local a and e when you return now if not in sinus rhythm. It sounds like you may be heading for an ablation if things don't settle.

  • 300 mg is max dose. I take 150mg 12 hours apart with lopressor 25 mg. You may need to be on blood thinner too depending on your risk factor for stroke.

  • Thanks for the responses folks. I had my fingers crossed for too long that the flecainide PiP would kick my heart into rhythm however its now been 5 days since my recent AF showed up.

    Apart from having hope that the flecainide would do its thing, i also felt (maybe foolishly) a little guilty about going to A&E again to ask for some help to cardiovert me when i feel (apart from a bumpy heart) otherwise ok.

    I will be contacting my GP tomorrow to get a referral to an EP/ cardiologist, maybe a different drug or dosage could be another solution.

    One question i have is to those of you that take flecainide as a PiP, what is your experience of your reversion to normal rhythm. I can only comment on my previous episode in A&E where after 30 minutes of taking the drug, i felt suddenly faint, my HR dropped to zero (i was on an ECG at the time) and after a couple of seconds my heart rate returned in normal rhythm. Is this the usual experience of the "chemical cardioversion"?

You may also like...